Nebraska, 2023

Tornado and Hail in Nebraska, May 12, 2023

May 12, 2023 · NWS GID · 5 events in 4 counties and zones

Intense upper level low pressure brings arc of severe thunderstorms to portions of south central Nebraska during the afternoon hours of May 12th. A closed upper low pressure system over SW Nebraska lead to the development of a broken arc of mini-supercells, beginning around 1300-1400CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Intense upper level low pressure brings arc of severe thunderstorms to portions of south central Nebraska during the afternoon hours of May 12th. A closed upper low pressure system over SW Nebraska lead to the development of a broken arc of mini-supercells, beginning around 1300-1400CDT. While most of south central Nebraska was in the dry slot of the storm system during the daytime hours, far north and northeastern portions of the CWA remained in the warm sector long enough to develop sufficient instability for strong to severe thunderstorms. The intense nature of the upper low, combined with significantly backed low level winds (and thus high storm relative helicity) lead to development of several low topped supercells that arched from the Nebraska Sandhills, ESE to near Ord and Columbus. A few hail and wind damage reports were received with this activity, but by far the most attention-grabbing portion of the event was a tornado in Greeley County. Damage was very limited with this tornado as it tracked over primarily pasture land in central Greeley County. However, this tornado had high notoriety, regionally and nationally, due to it's highly photogenic nature (well defined tornado in foreground and blue skies in the background), as well as proximity to several well known storm chasers. This was a relatively short-lived event, overall, with all of the severe activity occurring between 1300-1700CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 12:06 PM CST, 59 minutes earlier.

Area forecast discussion, May 12, 12:06 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
106 PM CDT Fri May 12 2023

.DISCUSSION...(Today through Thursday)
Issued at 352 AM CDT Fri May 12 2023

Key Messages:

*  There is a relatively short window for severe storms this
   afternoon and early evening, mainly across portions of
   Nebraska. Hail, wind, and tornadoes are all possible.

*  Possibly some lingering showers in our north on Saturday and
   some weak t-storms on Sunday, but many spots will stay dry
   through the weekend.

*  Not "guaranteed" dry, but rain chances are pretty low Monday
   through Wednesday.

*  Temperatures trend warmer through the week, and thunderstorm
   chances return Thursday into Friday.

Details:

The main focus on this forecast is the thunderstorm threat for
today. We should continue to see scattered thunderstorms percolate
across portions of the area this morning as vertically stacked
low pressure system slowly moves eastward. Early in the day,
storms should be mostly non-severe with only small hail and
localized gusty winds.

By early in the afternoon (possibly as early as 1-2pm), storms
are expected to intensify with improving lapse rates and
instability. Deep layer shear is not outstanding, but would be
sufficient for supercells producing hail and damaging wind. More
importantly, low-level shear and instability would support a
tornado threat with any discrete storms that develop near or ahead
of the surface low. Several tornadoes were observed in western KS
yesterday in a somewhat similar environment.

The severe risk today favors areas north of I-80, primarily in
the 1-7pm timeframe. Some storms may linger into the evening, but
the main threat should quickly shift to our east by then.

Some showers or weak thunderstorms remain possible Saturday and
Sunday in the weak cold advection as the low pushes to our east.
The upper pattern remains "messy" as we head into early next week.
We cannot totally rule out a few showers on just about any day,
but ensembles strongly favor below-normal rain totals.
Temperatures start off near-normal early in the week, gradually
warming through the week as ridging builds over the western CONUS.
Slightly better chances for rain and thunderstorms return
Thursday into next Friday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1205 PM CDT Fri May 12 2023

CIGS have improved over the past couple of hours and expect
prevailing MVFR CIGS for the remainder of the afternoon into
evening hours. Continue to expect mostly cloudy skies, however,
but with bases closer to 5KFT as indicated in model soundings. In
addition, as the lapse rates steepen, expect the possibility for a
few TSRAs to develop near the terminals, and have a VCTS mention
at both terminals for several hours either side of 13/00Z.
Thereafter...winds will shift overnight as the upper level low
tracks east...becoming west northwest by daybreak Saturday. While
models are hinting at some fog development towards daybreak as
well, directional component of the wind is unfavorable, and just
reintroduced MVFR CIGS after 13/06Z...with a few wrap around
showers and a VCSH mention as well after 13/11Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Rossi
Hazardous weather outlook, May 12, 3:16 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
416 AM CDT Fri May 12 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
416 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms remain possible this morning, mainly over
portions of central Nebraska. Severe weather is not expected
during the morning, but a few strong storms with gusty winds and
small hail are possible.

Some storms are expected to become severe this afternoon as they
continue to move to the northeast. Hail to the size of golf balls,
isolated tornadoes, and wind gusts over 60 MPH are possible. The
main threat area is northeast of a line from Loup City to Grand
Island to Geneva, and the main timeframe for severe storms is 1pm
to 7pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are low-end chances for a few non-severe thunderstorms
Sunday evening.

After a mostly dry week, chances for thunderstorms increase again
Thursday and Thursday night.

The

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 12, 11:29 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
1229 PM CDT Fri May 12 2023

NEZ039-046-121800-
Valley NE-Sherman NE-
1229 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southwestern Valley
and northwestern Sherman Counties through 100 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loup City, or 23 miles southwest of Ord, moving northwest at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Arcadia around 1240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4163 9921 4128 9899 4121 9908 4124 9921
TIME...MOT...LOC 1728Z 146DEG 39KT 4129 9910

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, May 12, 12:33 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
133 PM CDT Fri May 12 2023

NEZ039-121900-
Valley NE-
133 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northern Valley
County through 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ord, moving northwest at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fort Hartsuff State Park around 145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.

&&

LAT...LON 4174 9899 4161 9882 4150 9894 4156 9921
      4174 9921
TIME...MOT...LOC 1832Z 130DEG 37KT 4160 9898

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rossi

The radar

The Grand Island radar (KUEX), 139 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greeley

When
May 12, 1:05 PM CST
Where
Greeley County, 7.37 mi E of Greeley
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.570, -98.390

Hail, Valley

When
May 12, 1:23 PM CST
Where
Valley County, 3.68 mi W of Elyria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -99.090

Tornado, Greeley

When
May 12, 1:25 PM CST to 1:42 PM CST
Where
Greeley County, 5.31 mi SSW of Spalding to 12.58 mi WNW of Spalding
Rating
EF1
Path length
13.64 mi
Path width
200 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
41.608, -98.404

This tornado developed out of a northwestward tracking supercell that was located within a band of supercells that were rotating around a strong low pressure system over central Nebraska. The tornado formed right around 2:25 PM CDT and tracked over open pasture and recently planted fields mainly hitting several pivots and tree lines as it tracked northwest. No homes were impacted by this tornado. The worst damage appeared to be the flipped pivots, snapped cedar trees, and finally damage to at least 2 parked vehicles at the intersection of Highway 91 and Highway 281. The windows were blown out on two vehicles that were parked at this location and two large metal electrical transmission poles were leaning, but still standing at this intersection. After hitting the Highway 91 and 281 intersection the tornado continued onto the northwest over open road-less country across far north central Greeley county where based on video and surveying, it was believed to have lifted just shy of the Greeley/Wheeler County line. The maximum wind gust was estimated to be 105 MPH.

Thunderstorm Wind, Nance

When
May 12, 1:30 PM CST
Where
Nance County, 7.77 mi ESE of Fullerton
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
NWS Employee
Coordinates
41.330, -97.840

Wind gusts estimated to be near 70 MPH resulted in flipped irrigation pivots in eastern Nance County.

Hail, Polk

When
May 12, 2:17 PM CST
Where
Polk County, Osceola
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.180, -97.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096433, 1096434, 1096442, 1096436, 1096437.